Pharmacogenetics of neonatal opioid toxicity following maternal use of codeine during breastfeeding: A case-control study

P. Madadi, C. J.D. Ross, M. R. Hayden, B. C. Carleton, A. Gaedigk, J. S. Leeder, G. Koren

Research output: Contribution to journalArticlepeer-review

262 Scopus citations

Abstract

A large number of women receive codeine for obstetric pain while breastfeeding. Following a case of fatal opioid poisoning in a breastfed neonate whose codeine prescribed mother was a CYP2D6 ultrarapid metabolizer (UM), we examined characteristics of mothers and infants with or without signs of central nervous system (CNS) depression following codeine exposure while breastfeeding in a case-control study. Mothers of symptomatic infants (n = 17) consumed a mean 59% higher codeine dose than mothers of asymptomatic infants (n = 55) (1.62 (0.79) mg/kg/day vs. 1.02 (0.54) mg/kg/day; P = 0.004). There was 71% concordance between maternal and neonatal CNS depression. Two mothers whose infants exhibited severe neonatal toxicity were CYP2D6 UMs and of the UGT2B7*2/*2 genotype. There may be a dose-response relationship between maternal codeine use and neonatal toxicity, and strong concordance between maternal-infant CNS depressive symptoms. Breastfed infants of mothers who are CYP2D6 UMs combined with the UGT2B7*2/*2 are at increased risk of potentially life-threatening CNS depression.

Original languageEnglish
Pages (from-to)31-35
Number of pages5
JournalClinical Pharmacology and Therapeutics
Volume85
Issue number1
DOIs
StatePublished - Jan 2009
Externally publishedYes

Fingerprint

Dive into the research topics of 'Pharmacogenetics of neonatal opioid toxicity following maternal use of codeine during breastfeeding: A case-control study'. Together they form a unique fingerprint.

Cite this